Alert archive / California / High Wind Watches in 2006

High Wind Watch 4, NWS San Diego, CA

October 25, 20064 counties in California

NWS San Diego, CA issued this high wind watch at Oct 25, 2006, 4:13 AM PDT for 4 counties in California. It took effect at Oct 26, 2006, 5:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 25, 2006, 4:13 AM PDT (11:13 UTC)
In effect from
Oct 26, 2006, 5:00 AM PDT
Expired
Oct 25, 2006, 10:46 AM PDT
In force
Issued by
NWS San Diego, CA

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 11:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 11.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2006-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2006-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KSGX 251113
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
413 AM PDT WED OCT 25 2006

...MODERATE TO STRONG SANTA ANA WINDS EXPECTED THURSDAY AND FRIDAY...

.A COLD AIR MASS AND HIGH PRESSURE WILL BUILD RAPIDLY OVER UTAH
AND NEVADA TONIGHT AND THURSDAY...CAUSING AN OFFSHORE FLOW
CONDITION THAT WILL LAST INTO SATURDAY MORNING. THIS WILL RESULT
IN STRONG GUSTY NORTHEAST WINDS THROUGH AND BELOW PASSES IN THE
MOUNTAINS AND VALLEYS...MAKING TRAVEL DIFFICULT AT TIMES.

CAZ048-050-055>058-251915-
/O.NEW.KSGX.HW.A.0004.061026T1200Z-061028T1800Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
413 AM PDT WED OCT 25 2006

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
MORNING.

NORTHEAST WINDS WILL BE PARTICULARLY STRONG THROUGH AND BELOW
CAJON PASS...BANNING PASS...AND NEAR PASSES IN THE SANTA ANA
MOUNTAINS AND THE SAN DIEGO COUNTY MOUNTAINS AND FOOTHILLS.

THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR MOTORISTS
WITH HIGH PROFILE VEHICLES. AREAS OF BLOWING DUST AND SAND COULD
REDUCE VISIBILITY TO NEAR ZERO. WATCH FOR BROKEN TREE LIMBS AND
DOWNED POWER LINES.MONITOR NOAA WEATHER RADIO FOR THE LATEST
INFORMATION...FORECASTS...AND WARNINGS.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

$$

MACKECHNIE
1 follow-up statement
000 
WWUS76 KSGX 251746
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
1046 AM PDT WED OCT 25 2006

...SANTA ANA WINDS EXPECTED TONIGHT INTO FRIDAY...

.DEVELOPING OFFSHORE FLOW WILL CAUSE LOCAL STRONG GUSTY SANTA ANA
WINDS TONIGHT THROUGH FRIDAY. THE STRONGEST WINDS WILL BE THROUGH
AND BELOW MOUNTAIN CANYONS AND PASSES THURSDAY MORNING. 

CAZ048-057-260315-
/O.UPG.KSGX.HW.A.0004.061026T1200Z-061028T1800Z/
/O.NEW.KSGX.HW.W.0005.061026T0300Z-061027T0300Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SANTA ANA MOUNTAINS AND FOOTHILLS-
1046 AM PDT WED OCT 25 2006

...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 PM PDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 8 PM PDT
THURSDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

NORTHEAST WINDS WILL BE PARTICULARLY STRONG THROUGH AND BELOW
CAJON PASS...BANNING PASS...AND NEAR PASSES IN THE SANTA ANA
MOUNTAINS.

THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR MOTORISTS
WITH HIGH PROFILE VEHICLES. AREAS OF BLOWING DUST AND SAND COULD
REDUCE VISIBILITY TO NEAR ZERO. WATCH FOR BROKEN TREE LIMBS AND
DOWNED POWER LINES. 

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. 

A WIND ADVISORY MAY BE NEEDED FRIDAY MORNING. 

$$

CAZ050-055-056-058-260315-
/O.UPG.KSGX.HW.A.0004.061026T1200Z-061028T1800Z/
/O.NEW.KSGX.WI.Y.0026.061026T0300Z-061027T0300Z/
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-
1046 AM PDT WED OCT 25 2006

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 PM PDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 8 PM PDT
THURSDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

NORTHEAST WINDS WILL BE PARTICULARLY STRONG THROUGH AND BELOW
MOUNTAIN CANYONS AND PASSES. 

THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR MOTORISTS
WITH HIGH PROFILE VEHICLES. AREAS OF BLOWING DUST AND SAND COULD
REDUCE VISIBILITY TO NEAR ZERO. WATCH FOR BROKEN TREE LIMBS AND
DOWNED POWER LINES.MONITOR NOAA WEATHER RADIO FOR THE LATEST
INFORMATION...FORECASTS...AND WARNINGS.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

A WIND ADVISORY MAY BE NEEDED FRIDAY MORNING. 

$$

CAZ042-260315-
/O.NEW.KSGX.WI.Y.0026.061026T0300Z-061027T0300Z/
ORANGE COUNTY COASTAL AREAS-
1046 AM PDT WED OCT 25 2006

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 PM PDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 8 PM PDT
THURSDAY. 

THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR MOTORISTS
WITH HIGH PROFILE VEHICLES. AREAS OF BLOWING DUST AND SAND COULD
REDUCE VISIBILITY TO NEAR ZERO. WATCH FOR BROKEN TREE LIMBS AND
DOWNED POWER LINES.MONITOR NOAA WEATHER RADIO FOR THE LATEST
INFORMATION...FORECASTS...AND WARNINGS.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

A WIND ADVISORY MAY BE NEEDED FRIDAY MORNING. 

$$

DVA

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this high wind watch went out at Oct 25, 3:45 AM PDT, 28 minutes earlier.

Area forecast discussion, Oct 25, 3:45 AM PDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
345 AM PDT WED OCT 25 2006

.SYNOPSIS...HIGH PRESSURE AND OFFSHORE FLOW WILL BRING MOSTLY CLEAR
SKIES WITH LOCAL GUSTY WINDS THROUGH AND BELOW MOUNTAIN CANYONS AND
PASSES AT TIMES THURSDAY INTO SATURDAY. WARMER WEATHER WILL OCCUR
WEST OF THE MOUNTAINS THURSDAY THROUGH SATURDAY. WEST FLOW ALOFT
WILL BRING TEMPERATURES BACK DOWN TO NEAR SEASONAL NORMS WITH SOME
LOW CLOUDS AND FOG RETURNING TO THE COAST STARTING NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

NW FLOW ALOFT WILL DEVELOP TODAY AS AN UPPER TROUGH MOVES THROUGH
UTAH. OFFSHORE FLOW WILL DEVELOP TONIGHT/THU...AND LATEST GFS AND
LOCAL WORKSTATION-WRF MODEL SHOWS 850 MB WINDS UP TO 40 KNOTS AT
TIMES THROUGH THE USUAL MOUNTAIN PASSES. SO THAT PLUS MODERATELY
STRONG COLD AIR ADVECTION COULD RESULT IN 60 MPH WIND GUSTS BELOW
SOME PASSES. HAVE ISSUED A HIGH WIND WATCH FOR THE MOUNTAINS AND
VALLEYS FOR LATE TONIGHT INTO SATURDAY. THIS WILL BE COMBINED WITH A
DRY AIRMASS ENHANCED BY THE SUBSIDENCE AND WILL CREATE AN ELEVATED
FIRE DANGER. WINDS WILL DECREASE SLIGHTLY FRI BUT COULD STILL BE
NEAR ADVISORY STRENGTH LOCALLY. TEMPS WILL BE IN THE 80S IN MOST
VALLEY LOCATIONS BY THU...AND EVEN IN SOME COASTAL SECTIONS. LOW
CLOUDS SHOULD STAY OFF THE COAST TONIGHT SINCE THE PRESSURE
GRADIENTS WILL BE STRONG ENOUGH FROM LAND TO SEA TO KEEP THE COAST
CLEAR. THE UPPER HIGH WILL GRADUALLY SHIFT EAST FROM THE EAST
PACIFIC TO THE DESERT SW BY SUNDAY. ZONAL FLOW IS INDICATED FOR
EARLY NEXT WEEK WITH TEMPERATURES NEAR SEASONAL AND WITH SOME MARINE
LAYER NEAR THE COAST.

&&

.AVIATION...
MARINE LAYER ABOUT 2K FT DEEP. STRATUS EXPECTED TO COVER THE COASTAL
BASIN EARLY THIS MORNING WITH BASES AROUND 1.5K FT...THEN EVAPORATE
AROUND 17Z. MOSTLY VFR VIS WITH SOME MVFR EARLY THIS MORNING.
STRATUS NOT EXPECTED TO RETURN AS OFFSHORE FLOW DEVELOPS RAPIDLY AND
SHOULD FORCE THE MARINE LAYER WELL OFFSHORE. SOME LOW CLOUDS MAY
DEVELOP IN THE EVENING BUT THEY SHOULD BE GONE BY MIDNIGHT. WINDS AT
5K FT...NORTHWEST 10 KT...BECOMING NORTH 10 KT BY LATE AFTERNOON...
THEN NORTHEAST 10-15 KT THU NIGHT...THEN NORTHEAST 15-25 KT THU
MORNING. WINDS AT 10K FT...NORTH 15-20 KT...BECOMING NORTH 5-10 KT
TONIGHT...THEN NORTHEAST 5 KT THU MORNING.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FIRE WEATHER WATCH FOR MOUNTAINS...DESERTS...INLAND VALLEYS AND
ORANGE COUNTY COASTAL AREAS THURSDAY MORNING THROUGH SATURDAY
MORNING. SEE LAXRFWSGX.

HIGH WIND WATCH WATCH FOR MOUNTAINS AND INLAND VALLEYS LATE TONIGHT
THROUGH SATURDAY MORNING. SEE LAXNPWSGX.

&&

PUBLIC...MACKECHNIE
AVIATION...WHITLOW
Hazardous weather outlook, Oct 24, 4:00 PM PDT, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT TUE OCT 24 2006

CAZ042-048-050-055>058-060>062-251100-
ORANGE COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
400 PM PDT TUE OCT 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
CALIFORNIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DRY OFFSHORE FLOW WILL INCREASE THE FIRE WEATHER HAZARD. A FIRE
WEATHER WATCH IS IN EFFECT FROM THURSDAY MORNING THROUGH SATURDAY
MORNING. SEE LAXRFWSGX FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT
ANTICIPATED...HOWEVER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MAXWELL

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 10:46 AM PDTHigh Wind WarningSGXOrange, Riverside, San Bernardino, San Diego25 hr
Oct 25, 10:46 AM PDTWind AdvisorySGXOrange, Riverside, San Bernardino, San Diego55 hr
Oct 25, 11:00 AM PDTRed Flag WarningSGXOrange, Riverside, San Bernardino, San Diego3 days

Nearby

High Wind Watches in California, 2006Every high wind watch in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.